1215941_Borojevic,N_2022.pdf (663.9 kB)
Long-acting injectable paliperidone palmitate induced severe cutaneous allergic reaction in a patient with first episode delusional disorder tolerating oral paliperidone regimen: a case report
journal contributionposted on 2023-06-26, 05:20 authored by N Borojevic, M Dawud, Junhua XiaoJunhua Xiao, Y Yun
Background: Paliperidone is a second-generation antipsychotic agent that is effective in the treatment of schizophrenia and schizoaffective disorder as well as an adjunct to mood stabilizers and antidepressants for bipolar and depressive disorders. Paliperidone is available in both oral and injection forms. Here we report an unexpected case of cutaneous allergic reaction induced by paliperidone long-acting injection (LAI) following oral tolerance. Case presentation: A 55-year-old man with first episode delusional disorder was treated with paliperidone tablets with tolerance. On day seven he received the paliperidone LAI and developed an allergic reaction in minutes including flushing of the face, widespread urticaria with mild airway constriction. The allergic symptoms were relived following the administration of antihistamine within several minutes. Conclusion: The allergic reaction that occurred post administration of the paliperidone LAI but not the oral tablets suggest it is likely due to the excipients in the formulation of the LAI rather than paliperidone itself. This case highlights the necessity of monitoring allergic reactions in psychiatric patients when converting from oral to LAI format of paliperidone.